Tennessee, 2007

Lightning Strike in Tennessee, July 17, 2007

July 17, 2007 · NWS OHX · 1 event in 1 county or zone

A small cluster of thunderstorms was moving west to east across Macon County on the evening of July 17. A lightning bolt from a thunderstorm|destroyed a feed barn.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

A small cluster of thunderstorms was moving west to east across Macon County on the evening of July 17. A lightning bolt from a thunderstorm|destroyed a feed barn.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jul 17, 2:26 PM CST, 3 hours 4 minutes earlier.

Area forecast discussion, Jul 17, 2:26 PM CST, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
326 PM CDT TUE JUL 17 2007

.DISCUSSION...
LACK OF FORCING HAS PREVENTED MUCH IN THE WAY OF CONVECTIVE
DEVELOPMENT ACROSS THE MID STATE THIS AFTERNOON. ONLY ISOLATED TO
SCATTERED WEAK CONVECTION IS ONGOING ACROSS THE SOUTHEASTERN TWO
THIRDS OF THE MID STATE.

TO OUR NORTH HOWEVER...AN AREA OF SHOWERS AND THUNDERSTORMS STRETCHES
FROM EASTERN MO INTO SOUTHERN IN. THIS ACTIVITY IS MOVING SOUTHWARD
TOWARD THE MID STATE. WILL IT REACH OUR AREA?  THAT IS THE BIG
QUESTION FOR THIS FORECAST....THATS FOR SURE.

THE CURRENT PATTERN WE ARE IN IS THE SUMMERTIME NORTHWEST FLOW. OVER
RECENT YEARS...THE MODELS HAVE DONE A TERRIBLE JOB AT HANDLING THESE
SOUTHWARD MOVING MCS SYSTEMS. NUMEROUS TIMES...NUMERIC GUIDANCE HAS
RECOMMENDED 10 POPS ONLY TO HAVE AN MCS ROLL RIGHT THROUGH THE MID
STATE. ADDITIONALLY...SUPPORTING QPF GRAPHICS OF A TRACE OFR LESS
HAVE BEEN OF LITTLE HELP. HAVING SAID THAT...WE ARE IN THAT SAME
SITUATION AGAIN...THE INFAMOUS NW FLOW.

FOR THIS FORECAST...I WILL GO 40 PERCENT NW ZONES AND 30 PERCENT
ELSEWHERE.

THE LATEST RADAR TREND DOES SHOW SOME WEAKENING WITH THIS SYSTEM
AS IT IS HEADING OUR WAY. THE GFS SOLUTION...AND TO SOME DEGREE
THE NAM...SHOWS THE ASSOCIATED OMEGA FIELD MAKING ITS WAY ACROSS
THE MID STATE BY 12Z. IF THE MCS HOLDS UP...IT WILL REACH OUR
NORTHWESTERN COUNTIES AROUND 6 PM OR 7 PM THIS EVENING.

FOR THE REST OF THE FCST...MODELS ARE LEANING TOWARD A DRIER
SCENARIO FOR WED AND WED NT. IN FACT...I WILL LEAVE POPS OUT FOR
THOSE PERIODS AS JUST ISOLATED ACTIVITY AT BEST...IS EXPECTED. I
WILL INCLUDE A 20 POP FOR THE PLATEAU WHERE THE MOISTURE LEVELS ARE
HIGHER.

FOR NEAR TERM TEMPS...MAV HIGH TEMP GUIDANCE LOOKS REASONABLE. MIN
GUIDANCE HOWEVER...LOOK A TAD TOO COOL. WILL ADJUST ACCORDINGLY.

THU NIGHT AND FRIDAY...AN UPPER LOW IS STILL EXPECTED TO CARVE OUT A
RATHER DEEP TROUGH OVER THE EASTERN U.S.. THIS WILL ENABLE A COLD
FRONT TO MOVE SOUTHWARD AND BRING A GOOD CHANCE OF SHOWERS AND
THUNDERSTORMS ON THU NIGHT AND THE FIRST HALF OF FRIDAY.

IN THE EXT FCST...A DRY AND NON-ACTIVE NW FLOW WILL PREVAIL. TEMPS
AND RH LEVELS WILL BE A FEW DEGREES BELOW NORMAL THROUGH THE PERIOD.

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      71  93  72  93 /  30  10  10  20
CLARKSVILLE    71  93  72  92 /  40  10  10  20
CROSSVILLE     65  86  67  87 /  40  20  10  20
COLUMBIA       70  92  71  92 /  30  10  10  20
LAWRENCEBURG   69  90  70  92 /  30  10  10  20
WAVERLY        71  92  71  92 /  40  10  10  20

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

21
Hazardous weather outlook, Jul 17, 4:30 AM CST, 13 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT TUE JUL 17 2007

TNZ005>011-022>034-056>066-075-077>080-093>095-181030-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
530 AM CDT TUE JUL 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

SLOW MOVING STORMS WILL PRODUCE LOCALLY HEAVY RAINFALL TODAY.
THIS MAY LEAD TO SHORT TERM WATER PONDING ISSUES ON SUSCEPTIBLE
ROADWAYS AND POOR DRAINAGE LOCATIONS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

MAG

The radar

The Nashville radar (KOHX), 62 km away, was scanning. The volume nearest the first event began at 23:30 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Macon

When
July 17, 5:30 PM CST
Where
Macon County, 3.8 mi NNE of Lafayette
Property damage
$10,000
Reported by
Newspaper
Coordinates
36.571, -86.004

A small cluster of thunderstorms was moving west to east across Macon County on the evening of July 17. A lightning bolt from a thunderstorm|destroyed a feed barn. The barn was located at 3716 Akersville Rd. The Lafayette F.D. was on the scene for about 90 minutes trying to put out the fire.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2007Every state in 2007This day in weather historyWarnings in Tennessee, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 37933.